Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Northern Indiana

July 27, 2002Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 27, 2002, 8:35 PM EDT for Branch County, Michigan. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 8:35 PM EDT (00:35 UTC)
Expired
Jul 27, 2002, 9:15 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:40 PM EDTThunderstorm WindBronson, MILaw enforcement reported trees down in Bronson.
Jul 27, 8:55 PM EDTThunderstorm WindColdwater, MILaw enforcement reported trees down in Coldwater.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS53 KIWX 280035
SVRFWA
MIC023-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
834 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN MICHIGAN

* UNTIL 915 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BRONSON...MOVING NORTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  COLDWATER
  QUINCY
  GIRARD

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4205 8528 4184 8528 4184 8488 4207 8488

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:30 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 3:30 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST SAT JUL 27 2002

18Z LAPS SHOWING CONVECTIVE INHIBITION JUST SW OF FA DECREASING.
WITH CAP ERODING WL CONT WITH SEVERE EVENING CONVECTION POTENTIAL.
LATEST RUC STILL SHOWING CAPES TO INCREASE TO AROUND 4 KJ/KG WITH
DEEP LAYER SHEAR AS FRONT CONTS TO MOVE NORTHEAST. 1745Z GOES WINDEX
HAS INCRESED TO 60KTS ACROSS EAST CENTRAL ILLINOIS. BEYOND TONIGHT
HAVE GENERALLY FAVORED AVN WITH LATER PERIOD SLOWER FRONTAL TIMNG.
BEST POPS APPEAR MON AS FRONT APPROACHES AND HAVE GONE WITH A
SCATTERED WORDING. LOW-MED CHC POPS THROUGH MON NIGHT. EVEN WITH
SLOWER AVN TIMING TUE LOOKS NOW TO BE DRY.

EXTENDED DISCUSSION...WEDNESDAY THROUGH SATURDAY
THE LATEST RUN OF THE ECMWF INDICATES AN INCREASE IN AMPLIFICATION
BECOMING MORE IN LINE WITH THE LAST FEW RUNS OF THE MRF. GOING
FORECAST LOOKS GOOD AND WILL LEAVE UNCHANGED. HOWEVER MRF INDICATES
COLD FRONTAL PASSAGE FRIDAY MORNING...HOWEVER TO KEEP CONTINUITY AND
WAITING FOR LATER MODEL RUNS...WILL KEEP FRIDAY DRY AND INTRODUCE
CHANCE THUNDER SATURDAY ALONG WITH SLIGHTLY COOLER TEMPERATURES.

.IWX...NONE.
PBM/GLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:10 PM EDTTornado WarningIWXBranch50 min
Jul 27, 9:22 PM EDTTornado WarningIWXHillsdale53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.